Alabama, 2017

Damaging Winds in Alabama, March 1, 2017

March 1, 2017 · NWS MOB · 2 events in 2 counties and zones

Thunderstorms produced high winds which caused damage across southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced high winds which caused damage across southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 1, 5:51 PM CST, 6 minutes earlier.

Area forecast discussion, Mar 1, 5:51 PM CST, 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
551 PM CST Wed Mar 1 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...A thin line of showers and thunderstorms will move
across between 00Z-03Z as a cold front moves across the area.
Northerly flow increases in the wake of the front tonight and
during the day on Thursday. VFR conditions develop by mid morning
and continue through the afternoon. /13

&&

.PREV DISCUSSION... /issued 359 PM CST Wed Mar 1 2017/

NEAR TERM /Now Through Thursday/...Surface high pressure ridge
across the eastern Gulf of Mexico will maintain a breezy and moist
southerly wind flow across the region ahead of an approaching
cold front. The cold front currently extends from northern
Alabama to south central Louisiana, with numerous showers and
embedded scattered thunderstorms occurring ahead of the front.
This cold front will continue to move southeast at a 25 mph, and
will move into the extreme northwest portion of our forecast area
late this afternoon. The numerous showers and scattered storms
along the front will also move fairly quickly through the
forecast area. The leading edge of the line should reach the I-65
corridor around 7 pm, move through the remainder of the forecast
area during the evening hours with the precipitation ending
across our extreme southeast zones by 11 pm. The severe weather
parameters across our area have lowered a bit in the pre-storm
environment ahead of the approaching line, so we do not expect any
severe weather watches to be issued at this time. However, a few
isolated strong thunderstorms within the line with gusty
thunderstorm winds and marginal hail are certainly possible. Much
cooler and drier air will follow in the wake of the front late
tonight through Thursday.

Low temperatures tonight will range from 45 to 50 degrees
northwest of I-65, and from 50 to 55 degrees to the southeast.
Much cool temperatures will occur on Thursday with afternoon
highs only reaching the mid 60s. /22

SHORT TERM /Thursday night Through Saturday night/...Surface high
pressure should move into the region heading into Friday, as the
upper trough axis moves east of the forecast area. With high
pressure expected to remain in control of the forecast through the
first half of the upcoming weekend, dry conditions will prevail.
/Butts/

LONG TERM /Sunday Through Wednesday/...A nearly zonal flow aloft
will become slightly amplified Sunday, as a shortwave trough
moves off the Middle and Lower Texas Coast. This will result in
the surface high sliding toward the Eastern Seaboard. With the
forecast area getting on the back side of the surface high,
increased onshore flow will allow low-level Gulf moisture across
to increase across our area. The combination of increased moisture
and forcing means we'll likely see the gradual return of small
odds of seeing showers Sunday.

Speaking of Sunday, we'll also be watching another storm system
moving onshore in the western United States. The medium range models
appear to be "all over the place" with this system, mainly from a
timing and evolutionary standpoint. As such, forecast confidence
wanes in the Day 5 through 7 time frame.

Overall, it looks like the upper trough will push a cold front into
the High Plains during the day Monday. Based on what I'm seeing, the
amplitude of this trough will likely dampen as it heads into the Mid-
Mississippi Valley. This should keep most of the upper-level support
to the north of our area. Still, though, there should be enough
forcing to push an associated cold front toward our area during the
day Tuesday. The front should move offshore Tuesday night, with
ridging expected to build into the Southeast during the day
Wednesday.

Given the uncertainties in the long term portion of the forecast, I
didn't try to get too precise with timing of this event. Basically,
it looks like the greatest odds of seeing precipitation should occur
from Monday night through maybe as late as Wednesday morning and the
forecast grids will reflect this. /Butts/

MARINE...A light to moderate southwest wind flow will continue
through mid evening ahead of cold front approaching from the
northwest. The front will move across the area from mid evening
through 3 am CST...accompanied by numerous showers and storms. A
strong offshore flow will follow in the wake of the front and
persist into Saturday before diminishing and becoming more
easterly over the weekend.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...Small Craft Advisory from midnight tonight to noon CST Friday
     for GMZ631-632-650-655-670-675.

     Small Craft Advisory from midnight tonight to noon CST Thursday
     for GMZ630-633>635.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 1, 10:45 AM CST, 7 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
1045 AM CST Wed Mar 1 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-021645-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1045 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Severe Weather Impacts...For this afternoon and evening, there is
a slight risk of severe thunderstorms generally along and north
of a line of a Waynesboro Mississippi to Luverne Alabama line. A
marginal risk of severe thunderstorms exists south of this line to
the coast. The main severe weather impacts will be damaging winds
and large hail, although isolated tornadoes are possible.

Rip Current Impacts...There is a moderate risk of rip currents
through tonight for the Gulf beaches of Alabama and the western
Florida Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rip Current Impacts...A moderate risk of rip currents will
continue for the Gulf beaches of Alabama and the western Florida
Panhandle through Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotter groups and emergency management
personnel for severe weather operations may be required north of
the Highway 84 corridor this afternoon and evening.

GMZ630>635-650-655-670-675-021645-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
1045 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Hazardous wind and wave conditions for small craft will be likely
beginning late tonight in the wake of a strong cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous wind and wave conditions for small craft will exist
through Friday, and possibly continue into the upcoming weekend.

Butts

In the hours before

Special weather statement, Mar 1, 4:54 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
454 PM CST WED MAR 1 2017

ALZ051-MSZ067-012345-
Choctaw AL-Wayne MS-
454 PM CST WED MAR 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CHOCTAW AND NORTHEASTERN WAYNE COUNTIES UNTIL 545 PM
CST...

At 453 PM CST, the strong thunderstorms were located along a line
extending from near Snell to near Crandall to near Goodwater,and
moving east at 40 mph.

Dime size hail and winds of 40 mph will be possible with these
storms.

Locations impacted include...
Butler, Lisman, Pennington, Gilbertown and Toxey.

LAT...LON 3229 8793 3228 8802 3218 8801 3215 8802
      3214 8804 3209 8804 3206 8807 3207 8810
      3205 8812 3201 8811 3199 8810 3201 8809
      3199 8807 3183 8821 3183 8885 3185 8865
      3190 8847 3228 8842
TIME...MOT...LOC 2253Z 274DEG 34KT 3221 8847 3203 8856 3187 8879
Special weather statement, Mar 1, 5:34 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
534 PM CST WED MAR 1 2017

ALZ053-020015-
Clarke AL-
534 PM CST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CLARKE COUNTY UNTIL 615 PM CST...

At 533 PM CST, the strong thunderstorm was located 7 miles east of
Toxey, or 10 miles south of Butler, moving east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Thomasville and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 8767 3175 8769 3183 8817 3185 8816
      3187 8813 3190 8813 3193 8805 3194 8807
      3192 8809 3194 8810 3194 8812 3195 8812
      3197 8809 3195 8808 3196 8807 3198 8807
      3198 8806 3199 8807
TIME...MOT...LOC 2333Z 278DEG 35KT 3194 8818

The radar

The Mobile radar (KMOB), 146 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
March 1, 5:57 PM CST to 5:59 PM CST
Where
Clarke County, Morvin
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.970, -87.980

Winds estimated at 60 mph downed several trees on Campbells Landing Road.

Thunderstorm Wind, Wilcox

When
March 1, 6:16 PM CST
Where
Wilcox County, 2 mi NE of Pine Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.001, -87.556

Winds estimated at 60 mph downed two trees with one falling on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686106, 686102.